Maryland, 2023

Damaging Wind in Maryland, August 25, 2023

August 25, 2023 · NWS LWX · 1 event in 1 county or zone

A weakening mesoscale convective system (MCS) affected western Maryland during the early morning hours resulting in localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weakening mesoscale convective system (MCS) affected western Maryland during the early morning hours resulting in localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 24, 8:35 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 24, 8:35 PM EST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
935 PM EDT Thu Aug 24 2023

.SYNOPSIS...
A warm front will slowly lift northward through the Mid-
Atlantic into tonight. A cold front over the Midwest will cross
the Mid-Atlantic Friday night. A secondary front will move
through late Saturday. High pressure will build to the north
Sunday into early next week as the front stalls to the south.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
Isolated to scattered showers continue to drop southward across
the Mason-Dixon Line toward U.S. 50 before weakening. As this
threat wanes, a better shot for showers and thunderstorms
comes later tonight. In particular, an anticipated MCS is
expected to approach western/northern Maryland, albeit in a
weakening state. MLCAPE increases (and MLCINH decreases) late at
night, indicating the advection of unstable air just above the
surface ahead of the anticipated MCS. Although widespread severe
weather seems unlikely given the time of day, a few damaging
wind gusts are possible, especially if the MCS is particularly
intense or fast-moving, even as it decays. Further south and
east, showers and a few rumbles of thunder and spotty (mainly
sub-severe) gusty winds are possible through daybreak.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The remnants of an MCS will likely bisect the region tomorrow
morning. Lingering cloud and shower debris from this system
casts uncertainty on both the temperature and instability
forecast the rest of the day, and subsequently the coverage
of thunderstorms during the afternoon and early evening as a
cold front approaches. Should clouds and showers move away or
break apart more quickly, more heat and instability would build
resulting in scattered to numerous thunderstorms (along remnant
outflow/differential heating boundaries as well as the
approaching cold front), with more potential for strong to
severe convection capable of damaging wind gusts and some hail.
However, if clouds/showers linger, less instability would build,
and coverage overall would be less. Additionally, given the high
humidity airmass in place, some backbuilding/training of storms
is possible along the tail of any remnant MCS, which could
result in localized heavy rainfall amounts. Most of the area has
been dry lately (with much of the region in a moderate drought),
but if any training storms intersect a more hydrophobic/urban
area, or flashier basins in the vicinity of higher terrain, then
flooding could result.

The cold front and its associated storms should pull east of the
area during the evening hours Friday. A secondary cold front
could spark a few additional showers Saturday, but overall most
of the time/area should be dry.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure over the Great Lakes will move into New England
Sunday and Sunday night. Dry conditions and cooler than average
temperatures are expected across the region. Highs will range
from the lower 70s in the mountains to the lower 80s along the
Chesapeake Bay. Lows will range from the middle 50s in the
mountains to near 70 along the Chesapeake Bay.

High pressure will move into the eastern Canadian Maritimes
Monday into Monday night. This will allow for northerly winds to
become southeasterly modifying our temperatures some, but
bringing a chance for showers and a possible rumble of thunder
Monday afternoon and evening. High temperatures will be a little
cooler given the fact of northerly winds at first followed by
increasing clouds with shower activity. Highs are expected to be
in the upper 60s in the mountains to upper 70s along the
Chesapeake Bay.

Low pressure will move from the Lower Great Lakes into eastern
Canada Tuesday into Tuesday night. An associated cold front will
move across the region late Tuesday into Tuesday evening. Increasing
coverage of heavy showers and thunderstorms are possible throughout
this period. Highs will be mainly in the upper 70s to middle 80s.

A large ridge of high pressure will build across the Great Lakes
into the mid-Atlantic Wednesday into Wednesday night. Dry conditions
are expected with a gusty breeze. Highs will mainly be near 80
with temperatures expected to cool off quickly and steadily
Wednesday night.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR conditions remain across all terminals with any early/mid
evening showers beginning to wane. This is short lived as shower
chances will increase after 06z tonight through daybreak
Friday, with TS most probable near KMRB late. Residual gusty
winds briefly turning out of the N/NW are possible late tonight,
but confidence is low. In addition, some guidance indicates the
potential for low clouds/fog near and west of US-15 late
tonight; it remains to be seen how much low-level moisture
moves in later, and how much wind remains in the boundary layer
tonight, which will determine lower CIGs or fog later tonight
outside of shower/thunderstorm activity.

After early day activity weakens while moving into the metros,
another round of showers and thunderstorms is possible Friday
afternoon and early evening, mainly across the central VA
Piedmont and up the I-95 corridor - though certainty remains low.
Some storms could contain gusty winds and heavy rain/low VSBY.
Otherwise, SW winds turn NW Friday through Saturday.

VFR conditions are expected through midday Monday. MVFR is
possible Monday afternoon and evening near KCHO, KMRB and KIAD
with developing showers or a storm from southwest to northeast.
Winds are forecast to be north to northeast 5 to 10 knots with
gusts to 15 knots Sunday and Sunday night. Winds then become
east/southeast 10 knots with gusts to 15 knots Monday and
Monday night.

&&

.MARINE...
Aside from the upper tidal Potomac, Small Craft Advisories are
in effect for all waters through this evening in southerly flow
with gusts to about 20 knots. This may locally increase,
especially over the middle portion of the bay into the night
with gusts as high as 30 knots possible. Speeds overall should
subside heading into Friday morning, though an
approaching/weakening MCS may result in gusty winds and a few
thunderstorms Friday morning. Additional showers and
thunderstorms with gusty winds are possible Friday afternoon and
evening as winds shift to the northwest with a cold front. A
second cold front looks to cross the region late Saturday.

No marine hazards are expected Sunday through Monday. Small
Craft Advisories are possible in the tidal Potomac River and
central Chesapeake Bay Monday night. Winds should be north
becoming northeast 10 knots with gusts to 15 knots Sunday
through Monday. Winds become east 10 to 15 knots with gusts to
20 knots, mainly in the tidal Potomac River and central
Chesapeake Bay late Monday into Tuesday.

&&

.TIDES/COASTAL FLOODING...
Elevated tidal anomalies will be maintained, with even some
slight increases through Friday as southerly winds increase.
This will likely result in some minor flooding, particularly in
the northern parts of the bay (where water will pile up) as well
as sensitive locations like Straits Point and DC SW Waterfront.
This evening's high tide will be the focus for this flooding,
as anomalies will start to decline Friday with the passage of a
cold front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 1 AM to 5 AM EDT Friday for DCZ001.
MD...Coastal Flood Advisory until 1 PM EDT Friday for MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory until noon EDT Friday for ANZ530>534-537-
     539>541-543.
     Small Craft Advisory until 6 AM EDT Friday for ANZ536-538-542.

&&

SYNOPSIS...ADM
NEAR TERM...BRO/DHOF
SHORT TERM...DHOF
LONG TERM...KLW
AVIATION...BRO/KLW/DHOF
MARINE...BRO/KLW/DHOF
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 25, 1:53 AM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
253 AM EDT Fri Aug 25 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-260700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
253 AM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible Friday afternoon, with
damaging wind gusts and large hail as the primary threats. While
confidence in timing and coverage of storms is low, there is
increased potential that some storms will become severe.

Heat index values near 105 degrees are possible Friday, especially
near and south of Washington DC.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-260700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
253 AM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible Friday afternoon, with
damaging wind gusts and large hail as the primary threats. While
confidence in coverage and timing of storms is low, there is
increased potential that some storms will become severe.

Heat index values around 100 to 105 degrees are possible Friday,
especially in the Virginia portion of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon.

MDZ001-501-502-VAZ503-504-WVZ501>506-260700-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
253 AM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging wind gusts are
possible early this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible Friday afternoon, with
damaging wind gusts and large hail as the primary threats. While
confidence in coverage and timing of storms is low, there is
increased potential that some storms will become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
August 25, 2:14 AM EST
Where
Garrett County, 2.04 mi SSW of High Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.672, -79.134

Several trees and wires blew down near Grantsville, including near the intersection of Hare Hollow Road/Fosters Inn Road and New Germany Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114450.